MAUDE Adverse Event Report: ZIMMER SWITZERLAND MANUFACTURING GMBH PROXIMAL HUMERUS, LEFT, 9X160MM; AFFIXUS(R) NATURAL NAIL(R) SYSTEM HUMERAL NAIL

ZIMMER SWITZERLAND MANUFACTURING GMBH PROXIMAL HUMERUS, LEFT, 9X160MM; AFFIXUS(R) NATURAL NAIL(R) SYSTEM HUMERAL NAIL
Model Number N/A
Medical Device Problem Codes Mechanical Problem (1384); Migration (4003)
Health Effect - Clinical Codes Pain (1994); Appropriate Clinical Signs, Symptoms and Conditions Term/Code Not Available (4581)
Date of Event 06/08/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Medical products: blunt tip screw, 4x40mm; catalog#: 47-2486-040-40; lot#: 3024685; blunt tip screw, 4x40mm; catalog#: 47-2486-040-40; lot#: 3024690; blunt tip screw, 4x42mm; catalog#: 47-2486-042-40; lot#: 3024693; blunt tip screw, 4x52mm; catalog#: 47-2486-052-40; 3010678; cortical bone screw, 4x24mm; 47-2486-124-40; 3038358; cortical bone screw, 4x26mm; 47-2486-126-40; 3039382; washer small; 47-2488-000-04; 3025201; washer small; 47-2488-000-04; 3025209; proximal humerus nail cap, 0mm; 47-2488-010-00; 3038388.Therapy date: (b)(6) 2021.The manufacturer received other source documents for review.The manufacturer did not receive the device for investigation.Where lot numbers were received for the devices, the device history records were reviewed and found to be conforming.A cause for this specific event cannot be ascertained from the information provided.As soon as supplemental information becomes available an updated report will be submitted.Zimmer biomet¿s reference number of this file is (b)(4).
 
Event or Problem Description
Patient was implanted with ann nail system on an unknown side, 5 months post-implantation the surgeon observed that the second and third screw had backed out from their implanted position.Hence, the patient underwent a revision surgery during which three screws which had been implanted at the proximal side were explanted.
 
Event or Problem Description
 
Additional Manufacturer Narrative
D10: medical products: torque driver handle; catalog#: 27923; lot#: unknown.Non-torque driver handle; catalog#: 2141-49-000; lot#: unknown.Therapy date: (b)(6) 2021.Additional information which was received on jun 30, 2021.This follow-up report is being filled to relay additional information, which was unknown at the time of the previous medwatch.The manufacturer received other source documents for review.Should additional information become available and / or the device(s) be returned for evaluation and an investigation result be available, that changes this assessment, an amended medical device report will be submitted.Zimmer¿s reference number of this file is (b)(4).
 
Event or Problem Description
No event update.Investigation results are now available.
 
Additional Manufacturer Narrative
Investigation results were made available.Additional: h2, h6 correction: b4, b5, g3, g6, h10 review of event description: it was reported that the patient underwent primary implantation of a affixus natural proximal humeral nail on (b)(6) 2021 and underwent revision surgery on (b)(6) 2021 due to screw migration of the 2nd and 3rd most proximal screw.The three most proximal screws were explanted during the revision surgery.It has also been reported that the screws could easily be removed, as there was no resistance coming from the corelock.The corelock mechanism has been reported as being engaged with the torque limiting handle after all the interlocking screws were placed.Furthermore, a non-torque limiting handle was used for further tightening.Review of received data: - no medical data in form of radiological images or surgical reports relevant to the case have been received.- due diligence: no further due diligence required as all required information to support the conclusion is available or was already requested.- images: seven images of the three explanted proximal screws as well as two explanted washers were received.There are signs of wear in the form of polished surfaces to be seen on the thread flanks of each screw.Scratches can be seen on one of the screw heads as well as on both of the washers.Product evaluation: - visual examination: the three explanted proximal screws have been returned for investigation and labeled with 1, 2 & 3 for individual examination.The first screw is the blunt tip screw 4 x 42mm with lot 3024693.The second screw is the blunt tip screw 4 x 40mm with lot 3024685.The third screw is the blunt tip screw 4 x 40mm with lot 3024690.Each of the three screws show the same signs of wear around the area of the hexagonal socket as well as in the form of polished thread flanks.However, the first screw shows the least sign of wear with minimal scratches on the hexagonal socket and only individual thread flanks having a polished surface.Signs of wear are better recognized on the second screw.The third screw shows the most sign of wear, with the hexagonal socket having numerous scratches and several thread flanks having a polished surface.Refer to the attached pictures below.The explanted washers were not returned for investigation.Review of product documentation: document review could not be performed due to unknown product identification.- device purpose: all involved devices are intended for treatment.- product compatibility: the product combination was approved by zimmer biomet.- dhr review: review of the device history records identified no deviations or anomalies during manufacturing with a potential correlation to the reported event.- surgical technique: the surgical technique 197-glbl-en explains that the locking of the corelock is done using the corelock driver with torque limiting handle.Turn slowly clockwise to tighten and engage the corelock mechanism until a click is felt from the torque limiting handle.Conclusion: it was reported that the patient underwent primary implantation of a affixus natural proximal humeral nail on (b)(6) 2021 and underwent revision surgery on (b)(6) 2021 due to screw migration of the 2nd and 3rd most proximal screw.The three most proximal screws were explanted during the revision surgery.It has also been reported that the screws could easily be removed, as there was no resistance coming from the corelock.The corelock mechanism has been reported as being engaged with the torque limiting handle after all the interlocking screws were placed.Furthermore, a non-torque limiting handle was used for further tightening.The quality records show that all specified characteristics have met the specifications valid at the time of production.Therefore, the investigation did not identify a nonconformance or a complaint out of box (coob).The three explanted proximal screws have been returned for investigation.Signs of wear in the form of polished thread flanks are seen on all three screws.This most likely occurred due to direct contact between the screw and the nail and may possibly point to screw migration.The locking of the corelock during the revision surgery has not been performed as specified in the surgical technique using only the corelock driver with torque limiting handle.Instead, additionally a non-torque limiting screwdriver was used.It remains unknown what the potential effect of this deviation from the surgical technique could be and how or if this may have possible contributed to the reported event.Based on the investigation it could be assumed that possible contributing factors to the migration of the screw might be multifactorial related to either patient condition and behaviour, implantation procedure or design features.If and to what extent any of these aspects may have influenced the backing out of the screw remains unknown.In conclusion, as the cause may be multifactorial an exact root cause could not be identified for the migration of the screw.The need for corrective measures is not indicated for the time being and zimmer switzerland manufacturing gmbh considers this case as closed.Zimmer biomet's reference number of this file is (b)(4).

Brand Name
PROXIMAL HUMERUS, LEFT, 9X160MM
Common Device Name
AFFIXUS(R) NATURAL NAIL(R) SYSTEM HUMERAL NAIL
Manufacturer (Section D)
ZIMMER SWITZERLAND MANUFACTURING GMBH
sulzer allee 8
sulzer industrie park
winterthur 8404
SZ  8404
MDR Report Key12065238
Report Number0009613350-2021-00311
Device Sequence Number4752510
Product Code HSB
UDI-Device Identifier00889024505810
UDI-Public00889024505810
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K200814
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2021
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source foreign,health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/27/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Model NumberN/A
Device Catalogue Number47-2496-161-09
Device Lot Number3033566
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 06/14/2021
Supplement Date Received by Manufacturer06/30/2021
09/23/2021
Initial Report FDA Received Date06/25/2021
Supplement Report FDA Received Date07/13/2021
09/27/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;